Michigan, 2025

Damaging Wind in Michigan, June 9, 2025

June 9, 2025 · NWS GRR · 1 event in 1 county or zone

Isolated severe weather brought some downed trees and power lines to parts of lower Michigan on June 9, 2025.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe weather brought some downed trees and power lines to parts of lower Michigan on June 9, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 9, 1:53 PM EST, 2 hours 6 minutes earlier. Its key messages:

  • Round of Thunderstorms this Afternoon and Evening
  • Additional Thunderstorm Chances Late Week
Area forecast discussion, Jun 9, 1:53 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
253 PM EDT Mon Jun 9 2025

.KEY MESSAGES...

- Round of Thunderstorms this Afternoon and Evening

- Additional Thunderstorm Chances Late Week

&&

.DISCUSSION...
Issued at 253 PM EDT Mon Jun 9 2025

- Round of Thunderstorms this Afternoon and Evening

As daytime instability has increase to around 500-1000 J/kg this
afternoon we are already seeing showers and storms develop ahead
of the main line currently moving across Lake Michigan. We will
also see a core of slightly stronger 850mb winds 30-35 knots move
in with the line. Sounding profiles have an inverted V look to
them signifying higher cloud bases and drier air at the surface.
With the synoptic lift moving in with the upper level low, modest
shear, instability, and dry air at the surface some strong to
severe storms are possible with winds being the primary threat and
hail as the secondary.

Once the line of storms over Lake Michigan moves through, dry
conditions are largely expected overnight. Some showers may linger
toward US-10 overnight.

- Additional Thunderstorm Chances Late Week

We remain in the northwest flow with a couple weak shortwave
troughs moving through Tuesday/Tuesday night and then again
Wednesday night into Thursday. The low level jet noses in Tuesday
night, but moisture is lacking. Better moisture is present
Wednesday night into Thursday with showers and storms expected to
continue off an on through the remainder of the week as a boundary
stalls over the area. This matches up with the NBM PoPs of 30 to
50 percent.

Temperatures during this time will be in the 70s to low 80s with
lows in the 50s. Friday looks to be the coolest day of the week
with areas north of I-96 potentially remaining in the 60s.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 1245 PM EDT Mon Jun 9 2025

The main focus of this set of forecasts will be on the convection
expected to develop this afternoon and move through by mid
evening. Mid clouds have moved over most of the terminals early
this afternoon, all VFR in nature so far. We are expecting showers
and storms to begin developing toward 19z along the lakeshore, and
then becoming more widespread and moving east through about 01-02z
this evening. Conditions under the convection are likely to drop
to IFR. Further inland will have a better chance of more wind gust
potential as the storms organize away from Lake Michigan.

Once the storms move east of the area, we should see some clearing
take place, but scattered clouds will remain through the night.
These should be VFR. Fog potential is not zero with the rainfall
expected, but a persistent wind staying up through the night
should mitigate the potential enough to keep out of the forecast
for now.

We will see more extensive cloud cover develop by 14-15z Tuesday
as widespread cumulus/stratocumulus develops. A sprinkle or light
shower is not out of the question.

&&

.MARINE...
Issued at 253 PM EDT Mon Jun 9 2025

Scattered thunderstorms this afternoon could bring gusty winds and
hail. Once storms pass dry conditions are expected until
Wednesday night. Winds may approach small craft advisory right
along the shoreline this afternoon, but the colder water
temperatures should keep most of these gusts at bay.

Winds look to remain below Small Craft Advisory levels and in turn
wave heights are expected to be around 3 feet or less through the
remainder of the week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...RAH
AVIATION...NJJ
MARINE...RAH
Hazardous weather outlook, Jun 9, 1:59 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
259 PM EDT Mon Jun 9 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
259 PM EDT Mon Jun 9 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms continue this afternoon and evening. Some
strong to severe storms are possible with damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible at times Wednesday night through
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ844>849-101900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
259 PM EDT Mon Jun 9 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon with the potential for
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional rounds of thunderstorms are possible Wednesday night
through the end of the week.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jun 9, 2:58 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Rapids MI
358 PM EDT Mon Jun 9 2025

MIZ050-092045-
Muskegon MI-
358 PM EDT Mon Jun 9 2025

...A strong thunderstorm will impact portions of Muskegon County
through 445 PM EDT
...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Roosevelt Park, or 6 miles southwest of Muskegon, moving northeast at
40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muskegon...            Muskegon Heights...    Roosevelt Park...
North Muskegon...      Ravenna...             Fruitport...
Norton Shores...       Dalton...              Holton...
Sullivan...            Casnovia...            Muskegon SP...
Moorland...            Wolf Lake...           Twin Lake...
Slocum...              Cloverville...         Bailey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern and west central Michigan.

&&

LAT...LON 4342 8606 4341 8604 4330 8604 4329 8582
      4328 8580 4320 8579 4321 8591 4312 8591
      4312 8627 4322 8634 4323 8634 4324 8635
      4324 8634 4331 8639
TIME...MOT...LOC 1958Z 241DEG 36KT 4315 8633

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

THOMAS
Special weather statement, Jun 9, 3:15 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
415 PM EDT Mon Jun 9 2025

MIZ071-072-092100-
Kalamazoo MI-Van Buren MI-
415 PM EDT Mon Jun 9 2025

...Strong thunderstorms will impact portions of Van Buren and western
Kalamazoo Counties through 500 PM EDT
...

At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Hartford to 8 miles west of
Decatur to near Dowagiac. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kalamazoo...           Portage...             Paw Paw...
Hartford...            Mattawan...            Lawton...
Decatur...             Schoolcraft...         Westwood...
Alamo...               Keeler...              Lawrence...
Oshtemo...             Glendale...            Kendall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Michigan.

&&

LAT...LON 4207 8622 4209 8623 4225 8618 4242 8564
      4207 8562
TIME...MOT...LOC 2014Z 240DEG 38KT 4219 8605 4207 8613 4198 8618

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

THOMAS
Special weather statement, Jun 9, 3:17 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
417 PM EDT Mon Jun 9 2025

MIZ056-057-092100-
Ottawa MI-Kent MI-
417 PM EDT Mon Jun 9 2025

...A strong thunderstorm will impact portions of southwestern Kent
and Ottawa Counties through 500 PM EDT
...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Holland SP, or 10 miles south of Grand Haven, moving
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Rapids...        Holland...             Wyoming...
Kentwood...            Walker...              Grandville...
East Grand Rapids...   Hudsonville...         Zeeland...
Coopersville...        Sparta...              Jenison...
Allendale...           Beechwood...           Conklin...
Wright...              Port Sheldon...        Borculo...
Lamont...              Olive Center...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern and west central Michigan.

&&

LAT...LON 4301 8623 4312 8595 4312 8591 4314 8591
      4321 8573 4291 8555 4279 8612 4280 8612
      4280 8613 4278 8616 4279 8618 4278 8620
TIME...MOT...LOC 2017Z 244DEG 45KT 4290 8624

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

THOMAS
Local storm report, Jun 9, 3:36 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
436 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             4 ENE Climax            42.25N 85.26W
06/09/2025  E0.25 Inch       Calhoun            MI   Trained Spotter

&&

NJJ
Local storm report, Jun 9, 3:54 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
454 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     Non-Tstm Wnd Gst 2 WSW Paw Paw           42.20N 85.92W
06/09/2025  M49 MPH          Van Buren          MI   Mesonet

            Mesonet station MC166 I-94 Mile Marker 58.7.

0351 PM     Non-Tstm Wnd Gst 1 SSE Springfield       42.32N 85.23W
06/09/2025  M47 MPH          Calhoun            MI   ASOS

            ASOS station KBTL Battle Creek Executive
            Airport.

0432 PM     Non-Tstm Wnd Gst 3 ENE Sandstone         42.27N 84.47W
06/09/2025  M47 MPH          Jackson            MI   ASOS

            ASOS station KJXN Jackson County-Reynolds
            Field Airport.

0435 PM     Non-Tstm Wnd Gst 2 SSW Holland           42.75N 86.12W
06/09/2025  M42 MPH          Allegan            MI   Mesonet

            Mesonet station MC097 US-31 Mile Marker 47.0
            Holland.

0414 PM     Non-Tstm Wnd Gst 2 NNW Saugatuck         42.68N 86.22W
06/09/2025  M42 MPH          LMZ845             MI   Mesonet

            Mesonet station XSTK Saugatuck Pier.

0424 PM     Non-Tstm Wnd Gst 1 E Charlotte           42.57N 84.82W
06/09/2025  M41 MPH          Eaton              MI   AWOS

            AWOS station KFPK Charlotte Fitch Beach
            Arpt.

0312 PM     Non-Tstm Wnd Gst 2 SSW Cascade           42.88N 85.52W
06/09/2025  M40 MPH          Kent               MI   ASOS

            ASOS station KGRR Gerald R Ford Intl.

0335 PM     Non-Tstm Wnd Gst 2 SSE Fowler            42.98N 84.72W
06/09/2025  M40 MPH          Clinton            MI   Mesonet

            Mesonet station DVI09575 Fowler.

0434 PM     Non-Tstm Wnd Gst 2 E Paw Paw             42.22N 85.84W
06/09/2025  M40 MPH          Van Buren          MI   Mesonet

            Mesonet station MC167 I-94 Mile Marker 63.0.

0400 PM     Non-Tstm Wnd Gst 2 W Grand Haven         43.06N 86.26W
06/09/2025  M40 MPH          LMZ846             MI   Mesonet

            Mesonet station XGHL Grand Haven Light.

&&
Local storm report, Jun 9, 3:56 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
456 PM EDT Mon Jun 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Hail             Sparta                  43.16N 85.71W
06/09/2025  M0.50 Inch       Kent               MI   CO-OP Observer

&&

NJJ

The radar

The Grand Rapids radar (KGRR), 33 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
June 9, 3:59 PM EST
Where
Kent County, 2.3 mi SSE of Cedar Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.190, -85.530

Trees down near 15 mile road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280527.